Hail, Muhlenberg
- When
- September 11, 3:08 PM CST
- Where
- Muhlenberg County, Greenville
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.200, -87.180
Scattered thunderstorms developed ahead of a weak cold front that extended from western Indiana across the Lower Ohio Valley. A strong thunderstorm produced hail up to nickel size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Scattered thunderstorms developed ahead of a weak cold front that extended from western Indiana across the Lower Ohio Valley. A strong thunderstorm produced hail up to nickel size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 11, 1:23 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 223 PM CDT SUN SEP 11 2011 .SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... NRN STREAM ENERGY IS EXPECTED TO EJECT A PESKY LOW PRESSURE AREA OUT OF THE PAH FCST AREA TONIGHT. A 700 MB TROF AXIS AND AN ATTENDANT SFC TROUGH SHOULD BE MOSTLY EAST OF OUR REGION BY 00Z. UNTIL THEN...THERE SHOULD BE ENOUGH LIFT AND LOW LEVEL MOISTURE FOR SCT TO WDLY SCT SHWRS AND TSTMS TO DEVELOP...MAINLY IN WRN KY BUT ALSO PARTS OF SRN IL AND SWRN IND. IF HEAVY RAIN OCCURS IT IS EXPECTED TO BE BRIEF AT ANY ONE LOCATION. THROUGH MON NIGHT...THE PAH FCST AREA WILL BE UNDER A MID LEVEL RIDGING PATTERN AND WEAK HIGH SFC PRESSURE. THIS WILL MEAN SEEING MORE SUN AND STARS THAN WE HAVE SEEN IN RECENT DAYS...AND PROGRESSIVELY WARMER TEMPS DUE TO SRLY LOW LEVEL FLOW STARTING UP ON MON. TUE SHOULD BE ESPECIALLY WARM AS A COLD FRONT APPROACHES AND THE MID LEVEL FLOW BECOMES CYCLONIC...AFTN TEMPS WILL BE IN THE UPPER 80S AND PERHAPS 90 IN SPOTS. MODELS ARE IN GENERAL AGREEMENT THAT THE SFC BOUNDARY WILL HAVE PASSED MOSTLY THROUGH THE REGION BY 12Z WED. SOME PCPN WILL BE POSSIBLE WITH THE INITIAL WEDGE OF THE FRONT... BUT AT THIS TIME ONLY SCT DEEP MOIST CONVECTION IS EXPECTED DURING THE NIGHT. .LONG TERM /WEDNESDAY THROUGH SUNDAY/... THE MEDIUM RANGE GUIDANCE IS IN PRETTY GOOD AGREEMENT TODAY...BUT IT HAS SHIFTED TO A COOLER AND DRIER SOLUTION THAN WHAT WAS ADVERTISED YESTERDAY. THE INITIAL COLD FRONT WILL ALREADY BE SOUTH OF THE AREA BY 12Z WEDNESDAY...BUT THE SECONDARY SURGE OF SURFACE HIGH PRESSURE WILL NOT OVERSPREAD THE AREA UNTIL LATE WEDNESDAY THROUGH WEDNESDAY NIGHT. ISENTROPIC UPGLIDE IS EXPECTED TO PRODUCE PRECIPITATION WEDNESDAY AND WEDNESDAY NIGHT...BUT AS THE DEEPER COLD AIR ARRIVES THE AREA SHOULD DRY OUT BY THE END OF THE DAY THURSDAY. MENTIONED THUNDER ON WEDNESDAY...BUT SHOULD SEE JUST SHOWERS WEDNESDAY NIGHT AND THURSDAY. WITH CANADIAN HIGH PRESSURE IN CONTROL...THE AREA SHOULD BE DRY AND CONSIDERABLY COOLER THAN NORMAL FOR THE END OF THE WORK WEEK. IT IS UNCLEAR HOW QUICKLY THE SURFACE HIGH WILL ERODE/BUILD EAST OF THE AREA. THE 12Z GFS AND 00Z GFS ENSEMBLE MEAN KEEP WEAK RIDGING OVER THE ROCKIES NEXT WEEKEND. THAT IS NOT A GOOD SCENARIO TO PRODUCE SIGNIFICANT LEE SIDE CYCLOGENESIS TO HELP ERODE THE SURFACE HIGH IN OUR AREA. THE 00Z ECMWF HAS MORE ZONAL FLOW ALOFT...AND IS MORE AGGRESSIVE IN ERODING THE HIGH. DECIDED TO INTRODUCE SLIGHT CHANCES OF SHOWERS MAINLY IN THE WEST SATURDAY NIGHT AND SUNDAY...BUT THE ENTIRE WEEKEND MAY VERY WELL BE DRY. && .AVIATION... A WEAK SURFACE TROUGH EXTENDS FROM NEAR FULTON KENTUCKY TO BOONVILLE INDIANA. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE EVENING NEAR AND EAST OF THIS TROUGH. THE COVERAGE WILL BE BEST NEAR KEVV AND KOWB...BUT WILL JUST MENTION VCSH AND A CB AT ALL SITES FOR NOW. WITH LITTLE IN THE WAY OF DRY ADVECTION EXPECTED THROUGH TONIGHT...SOME FOG DEVELOPMENT IS LIKELY...IN PARTICULAR WHERE PRECIPITATION OCCURS THIS AFTERNOON. STARTED WITH PREVAILING MVFR CONDITIONS WITH TEMPO TO IFR AT ALL SITES. ONLY A FEW CU WITH LIGHT SOUTHWEST WINDS EXPECTED MONDAY MORNING. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT TERM...DB LONG TERM/AVIATION...DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1030 AM CDT SUN SEP 11 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-121000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1030 AM CDT SUN SEP 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED...THOUGH LOCALLY HEAVY RAINFALL AND DEADLY LIGHTNING WILL BE CONCERNS WITH ANY STORMS THAT DO MANAGE TO FORM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A SMALL RISK OF THUNDERSTORMS LATE TUESDAY OVER SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS...AND A CHANCE OF THUNDERSTORMS IN MOST OF THE REGION TUESDAY NIGHT AS A STRONG COLD FRONT PASSES THROUGH THE REGION. THERE IS SOME POTENTIAL FOR A FEW SEVERE STORMS WITH THIS SYSTEM...THOUGH THESE STORMS SHOULD BE ISOLATED IN NATURE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340640.